March 26, 2013

Between the Devil and the Deep Blue Sea

I always knew there would be a lot side effects to the cancer and radiation and the almost-equally-as-horrendous medications you take after but…taking away my knitting? How much does that suck?

Tamoxifen—the medication that whooshes out all the cancer-causing estrogen from one’s body, and which I will be on for years—and my hands don’t play well together. Within the taking of two doses, one thumb wouldn’t straighten out without a “snapping” of the main tendon and a considerable amount of pain, the kind of pain that makes you stare at the offending digit with a frownie face. By the next day, the other thumb had followed suit. And then a pinky. And then the carpal tunnel that had been lurking flared up. Sooooo many frownie faces.

The oncologist, who is kind but could never be accused of sugarcoating anything, laid it out: Tamoxifen is the only medication I can take right now, and I have a potentially aggressive form of cancer so…it’s Tamoxifen or hand pain. In other words, cancer or knitting. I repeat, how much does that suck?

But I haven’t given up yet, as the hours I still spend on Ravelry will testify to. And I almost bought a ball of yarn the other day. Plus, I’ll be talking to my general practitioner to see if she has any advice. In the meantime, knitting friends have been supplying me with knotted-up balls of yarn to untangle which is keeping the worst of the cold turkey away. And when they run out, the cats said they will volunteer their services to make more tangled yarn. No surprise there.

Posted by Ryan at 02:43 AM | Comments (14)